Alert archive / Kansas / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Oct 8, 2003, 8:52 PM CDT for Sedgwick County, Kansas. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2003, 8:52 PM CDT (01:52 UTC)
- Expired
- Oct 8, 2003, 10:15 PM CDT
- In force
- 83 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 17 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 090153
FFWICT
KSC173-090315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT WED OCT 8 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 1015 PM CDT
* AT 848 PM CDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AT THE RATE OF OVER 3 INCHES PER HOUR
ACROSS THE NORTHERN HALF OF SEDGWICK COUNTY. THESE STORMS ARE MOVING
EAST AT 15 MPH. AREAS NORTH OF HIGHWAY 54 WILL RECEIVE BETWEEN ONE
AND TWO INCHES OF RAIN IN 30 MINUTES OR LESS WITH THESE STORMS.
FLASH FLOODING WILL OCCUR.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.
REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY
UNTIL 1015 PM CDT.
LAT...LON 3778 9769 3769 9756 3773 9720 3790 9719
3792 9766
$$
/OMITT1 follow-up statement
000 WGUS73 KICT 090256 FFSICT KSC173-090315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 952 PM CDT WED OCT 8 2003 ...A FLASH FLOOD WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL 1015 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL RATES OF ONE INCH AN HOUR OVER PORTIONS OF SEDGWICK COUNTY. UP TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS THE AREA SINCE THIS AFTERNOON. AT 952 PM CDT...AN OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED CARS WERE STALLED AT RIDGE AND CENTRAL IN WEST WICHITA. ALSO WATER WAS OVER THE ROAD AT 13TH AND RIDGE ROAD. EXPLORATION PLACE IN DOWNTOWN WICHITA HAD REPORTED 1.75 INCHES OF RAINFALL IN THE LAST HOUR. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:27 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Oct 8, 3:27 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT WED OCT 8 2003 MAIN FCST CONCERN DEALS WITH LOCATION AND WHEN TO END PRECIP TNGHT INTO THURSDAY. THE PRECIP ONGOING TDAY IS A RESULT OF ISENTROPIC LIFT IN THE 305K SURFACE WHICH COINCIDES WITH LOW LEVEL THETA-E ADVECTION. THE MAIN VORT LOBE VIA SAT AND PROFILERS APPEARS TO BE LAGGING BACK OVER NM/CO TNGHT-THURS: A WET NGHT SHUD BE ON TAP FOR SOUTH CENTRAL AND SE KS. A VORT LOBE IS FCSTED TO KICK OUT OF THE HIGH PLAINS THIS EVENING. THE ETA IS ALSO INDICATING A DECENT AREA OF UPPER DIVERGENCE SETTING UP OVER SC KS, WHICH IS AN INDICATION OF SOME UPPER JET INFLUENCE OVER AREA. SO WL CONTINUE LIKELY POPS OVER SC AND MOST OF SE KS TAPERING TO CHANCE OVER CENTRAL KS. SHOWERS AND STORMS MAY AFFECT SC AND SE KS BRIEFLY THURS MORNING, BEFORE BEING MAINLY CONFINED TO EASTERN OKLAHOMA. SO WL ADJUST POPS ACCORDINGLY WITH A CHANCE OVER SC AND SE KS BEFORE NOON AND JUST A SLGHT CHANCE OVER SE KS AFTER NOON. THURS NGHT-SAT: WEAK UPPER RIDGING WL SETTLE OVER THE AREA THURS NGHT, SHUTTING OFF PRECIP CHANCES FOR THURS NGHT AND FRI. A COLD FRONT IS STILL EXPECTED TO SWEEP THROUGH THE CWA SAT, BUT THE MODELS HAVE SLOWED IT DOWN A TAD BIT. NEVERTHELESS THE FRONT SHUD SWEEP THROUGH CWA BETWEEN 12Z SAT AND 00Z SUN. WL KEEP A SLGHT CHANCE IN SAT, BUT ATTM I DO NOT EXPECT ANYTHING SIGNIFICANT, MAYBE JUST SOME LIGHT STRATIFORM RAIN ALONG OR SLIGHTLY BEHIND FRONT. SUN-WED: WENT AHEAD AND KEPT DRY FCST GOING FOR THE EXTENDED. MED RANGE MODELS AGREE FAIRLY WELL THROUGH MON. BY TUES, SOME DISCREPANCIES DO DEVELOP BETWEEN THE GFS AND ECM. SUN AND MON SHUD BE FAIRLY PLEASANT FALL DAYS ACROSS THE AREA. SFC RIDGE IS EXPECTED TO BE SITUATED OVER THE AREA RESULTING IN SUNNY SKIES AND CLOSE TO NORMAL TEMPS. UPPER FLOW WL FLATTEN OUT PRODUCING SOME LEE SIDE TROUGHING AND POSSIBLY SOME DOWNSLOPEING AND GOOD MIXING MON. THEREFORE LOOK FOR WARMER TEMPS MON. BY TUES THE ECM IS DIGGING A BROAD TROUGH OVER THE SW WHILE THE GFS IS PROGRESSING THIS TROUGH FARTHER EAST. THIS DIFFERENCE RESULTS IN THE GFS PUSHING A PACIFIC COLD FRONT THROUGH TUES MORNING WITH THE ECM HEARING NONE OF THIS. BECAUSE OF THIS DIFFERENCE HAVE OPTED TO LEAVE DRY AND GO WITH GENERALLY CLOSE TO NORMAL TEMP VALUES. HOPEFULLY THINGS BECOME MORE CLEAR WITH ADDITIONAL FCSTS. FCSTID = 7/LAWSON ICT 60 76 60 79 / 80 30 10 10 HUT 59 78 59 81 / 70 20 5 10 EWK 59 75 59 79 / 100 40 10 10 EQA 59 74 59 79 / 80 40 10 10 WLD 61 74 60 79 / 100 50 10 10 RSL 58 80 59 83 / 40 5 5 10 GBD 58 78 59 81 / 50 5 5 10 SLN 60 79 59 82 / 40 20 5 10 MPR 59 75 59 79 / 70 40 10 10 CFV 60 73 60 78 / 80 50 10 10 CNU 59 73 59 77 / 90 50 10 10 K88 59 73 59 78 / 70 50 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Oct 8, 3:47 PM CDT, 5 hours 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 347 PM CDT WED OCT 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. ALTHOUGH NO SEVERE WEATHER IS EXPECTED, SOME ISOLATED LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING. THE GROUND IS ALREADY SATURATED FROM PREVIOUS SHOWERS AND THUNDERSTORMS. WITH ADDITIONAL RAINS LIKELY TONIGHT, A FEW ISOLATED LOCATION MAY EXPERIENCE SOME MINOR FLOODING. THIS WILL ESPECIALLY BE THE CASE IN LOW LYING AREAS ALONG SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY, MAINLY IN THE MORNING ACROSS CENTRAL KANSAS, PERHAPS CONTINUING INTO THE AFTERNOON ACROSS SOUTHEAST KANSAS. SEVERE WEATHER IS NOT EXPECTED. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY, HOWEVER THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:06 PM CDT | Flash Flood Warning | ICT | McPherson | 114 min |
| Oct 8, 8:32 PM CDT | Flash Flood Warning | ICT | Harvey | 118 min |
| Oct 8, 8:37 PM CDT | Flash Flood Warning | ICT | Reno | 3 hr |
| Oct 8, 9:36 PM CDT | Flash Flood Warning | ICT | Butler | 4 hr |
| Oct 8, 9:53 PM CDT | Flash Flood Warning | ICT | McPherson | 3 hr |
| Oct 8, 10:05 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Oct 8, 10:16 PM CDT | Flash Flood Warning | ICT | Harvey | 3 hr |
| Oct 8, 11:25 PM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Oct 9, 12:01 AM CDT | Flash Flood Warning | ICT | Greenwood | 5 hr |
| Oct 9, 1:07 AM CDT | Flash Flood Warning | ICT | Butler | 5 hr |
| Oct 9, 1:17 AM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.